Alert archive / Kansas / Tornado Warnings in 2008

Tornado Warning 12, NWS Goodland, KS

May 8, 2008Logan County, Wallace County, Wichita County, Kansas

NWS Goodland, KS issued this tornado warning at May 8, 2008, 4:24 PM CDT for Logan County, Wallace County, Wichita County, Kansas. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2008, 4:24 PM CDT (21:24 UTC)
Expired
May 8, 2008, 5:00 PM CDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Logan County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 4:48 PM CDTHAIL 1.7512 Sw Russell Springs, KS
May 8, 4:48 PM CDTHAIL 1.75Russell Springs, KS
May 8, 4:50 PM CDTHAIL 1.7513 Sw Russell Springs, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:12 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 082124
TORGLD
KSC109-199-203-082200-
/O.NEW.KGLD.TO.W.0012.080508T2124Z-080508T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM CDT THU MAY 8 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
  SOUTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
  NORTHEASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 500 PM CDT/400 PM MDT/

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES WEST OF
  RUSSELL SPRINGS...OR 9 MILES SOUTHEAST OF WALLACE...MOVING
  SOUTHEAST AT 28 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL SOUTHWESTERN LOGAN COUNTY AROUND 440 PM CDT
  RURAL SOUTHERN LOGAN COUNTY AROUND 450 PM CDT

LAT...LON 3889 10105 3856 10123 3873 10165 3898 10152
TIME...MOT...LOC 2124Z 293DEG 25KT 3881 10144

$$

FOLTZ
1 follow-up statement
000 
WWUS53 KGLD 082137
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT THU MAY 8 2008

KSC109-199-203-082200-
/O.CON.KGLD.TO.W.0012.000000T0000Z-080508T2200Z/
WICHITA KS-LOGAN KS-WALLACE KS-
437 PM CDT THU MAY 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT/400 PM MDT/
FOR EXTREME SOUTHEASTERN WALLACE...SOUTHWESTERN LOGAN AND NORTH
CENTRAL WICHITA COUNTIES...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 13 MILES SOUTHWEST OF
RUSSELL SPRINGS...MOVING SOUTHEAST AT 29 MPH.

THE TORNADO WILL BE NEAR...
  RUSSELL SPRINGS AROUND 445 PM CDT...

LAT...LON 3889 10105 3856 10123 3859 10131 3859 10133
      3861 10134 3860 10136 3862 10137 3869 10153
      3895 10137
TIME...MOT...LOC 2137Z 293DEG 25KT 3877 10133

$$

FOLTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 8, 3:18 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 8, 3:18 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
218 PM MDT THU MAY 8 2008

.DISCUSSION...
215 PM MDT THU MAY 8 2008

16Z WATER VAPOR IMAGERY INDICATED SHORT WAVE TROUGH UPSTREAM OF THE
AREA AND NEARING THE FOUR CORNERS AREA. AT THE SFC...COLD FRONT WAS
MOVING ACROSS THE NEB PANHANDLE AND NORTHERN COLORADO. DESPITE
CHILLY START TO THE MORNING...MOISTURE RETURN APPEARS WELL UNDERWAY
WITH LOWER 50 TDS ALREADY ENTERING SOUTHERN/CENTRAL CWA.

PRIMARY FORECAST CONCERNS WILL BE THUNDERSTORM CHANCES/SEVERE WX
TONIGHT AND TOMORROW.

TONIGHT...SHORT WAVE TROUGH WILL CONTINUE TO MOVE ACROSS THE AREA
AND EXPECT WIDESPREAD CONVECTION TO BE ONGOING AHEAD OF THE TROUGH
AND ALONG ADVANCING COLD FRONT. BASED ON CURRENT OBSERVATIONS AND
MODIFIED SOUNDINGS...LOOKS LIKE SUFFICIENT INSTABILITY AND SHEAR WILL
BE PRESENT FOR STRONG/SEVERE THUNDERSTORMS THROUGH THE EARLY
EVENING. SHEAR VECTORS STILL RUNNING ROUGHLY PARALLEL TO THE
FRONT...AND WITH LARGE SCALE FORCING FOR ASCENT WOULD EXPECT
THUNDERSTORMS TO FORM A SOLID LINE ALONG THE FRONT. CURRENT POP
FORECAST LOOKS REASONABLE...BUT WILL FINE TUNE AS CONVECTION
DEVELOPS THIS AFTERNOON. OTHER CONCERN FOR NIGHT WILL BE FOG
POTENTIAL. SURPRISINGLY BOTH NAM AND GFS INDICATING FAVORABLE
SOUNDINGS FOR FOG DEVELOPMENT OVERNIGHT. ONLY QUESTION IS IF WINDS
WILL WEAKEN QUICKLY ENOUGH BEHIND THE FRONT TO ALLOW ENOUGH
COOLING...BUT PATCHY FOG LOOKS POSSIBLE EARLY THIS MORNING.

TOMORROW-TOMORROW NIGHT...TONIGHTS COLD FRONT SHOULD RETREAT
NORTHWARD AS A WARM FRONT AS ANOTHER STRONG SHORT WAVE TROUGH
APPROACHES THE AREA. GFS AND NAM CONTINUE TO DISAGREE WITH
PLACEMENT/STRENGTH OF THIS FEATURE. GFS HAS BEEN CONSISTENT WITH
DEVELOPING AN AXIS OF WEAK INSTABILITY ALONG AND NORTH OF THE WARM
FRONT...AND CANADIAN SEEMS TO BE TRENDING IN THIS SAME DIRECTION.
MODEL DIFFERENCES CONTINUE THROUGH THE NIGHT AHEAD OF NEXT SHORT
WAVE TROUGH. NAM APPEARS SLIGHTLY FASTER WITH UPPER TROUGH AND COLD
FRONT...RESULTING IN FAIRLY STRONG FORCING AT H85 AS LLJ IMPINGES ON
COLD FRONT. GFS AND CANADIAN APPEAR TO TAKE THE SLOWER ROUTE...AND
BASED ON PAST PERFORMANCE WOULD TEND TO LEAN TOWARDS THE GFS. EVEN
USING SLOWER MODEL SOLUTIONS...AREA H85-H7 FRONTOGENESIS DOES BEGIN
TO OVERSPREAD THE AREA AFTER 06Z. ALTHOUGH THERE IS PLENTY OF
UNCERTAINTY IN EVOLUTION OF THIS SYSTEM...ENOUGH FORCING PRESENT
EVEN IN THE SLOWER MODELS TO UP POPS OVERNIGHT AND IF NAM FORECAST
VERIFIES WILL HAVE TO INCREASES CHANCES/AMOUNTS SIGNIFICANTLY.

SATURDAY-SATURDAY NIGHT...H5 TROUGH WILL SWEEP ACROSS THE AREA
DURING THE DAY...WITH DIV Q FIELDS INDICATING BEST WIDESPREAD
FORCING FOR ASCENT SWEEPING ACROSS THE CENTRAL AND NORTHERN CWA
DURING THE MORNING HOURS. AS MENTIONED BEFORE...LARGE SPREAD IN
MODEL SOLUTIONS KEEP CONFIDENCE LOW IN POST FRONTAL PRECIP
POTENTIAL...BUT WITH STEEP LAPSE RATES IN PLACE IN AHEAD OF TROUGH
AND STRONG FORCING...PRECIPITATION SEEMS REASONABLE. STABILITY
PROFILES STABILIZE QUICKLY AND AS FAST AS THE FRONTOGENESIS FORCING
MOVES THROUGH DO NOT ANTICIPATE A LOT OF PRECIPITATION. STRONG
FORCING FOR SUBSIDENCE OVERSPREADS THE AREA AROUND 00Z...BRINGING AN
END TO PRECIPITATION AND GRADUALLY CLEARING THE SKYS.

SUNDAY...COLD AND DRY HIGH PRESSURE WILL SETTLE OVER THE REGION
DURING THE MORNING HOURS LEADING TO A FAIRLY CHILLY START TO THE
DAY. ALTHOUGH HIGH SHIFTS TO THE EAST AND SFC TROUGH DEVELOPS OVER
THE WEST...COOL AND DRY SURFACE AIR WILL KEEP ATMOSPHERE STABLE
DURING PEAK HEATING.

IN THE EXTENDED...HIGH DEGREE OF UNCERTAINTY CONTINUES THROUGH THE
PERIOD AS MEDIUM RANGE MODELS CONTINUE TO JUMP AROUND QUITE A BIT
WITH SYNOPTIC SCALE FLOW ALOFT. GFS AND ECMWF HAVE PRETTY MUCH
SWAPPED SOLUTIONS WITH EACH OTHER...WITH ECMWF NOW MUCH MORE
PROGRESSIVE WITH ITS MID WEEK TROUGH AND GFS NOW MUCH SLOWER. ECMWF
LOOKS SIMILAR TO YESTERDAYS 12Z RUN...WHILE GFS MUCH DIFFERENT BUT
HARD TO SAY EITHER ONE HAS HAD GOOD RUN TO RUN CONSISTENCY.
CANADIAN...AT LEAST THROUGH 144 HOURS SEEMS TO FAVOR THE ECMWF
SOLUTION. 00/06Z ENS MEAN ALSO FAVORS THIS SOLUTION WITH THE MOST
CLUSTERING IN THE THE MORE PROGRESSIVE SOULTION...ALTHOUGH THERE
ARE SEVERAL MEMBERS IN THE SLOWER GFS CAMP. SEEMS LIKE A BULK OF
MODEL DATA LEANING MORE TOWARDS THE ECMWF SOLUTION SO WILL GENERALLY
TRY TO TREND FORECAST IN THIS DIRECTION.

JRM

&&

.AVIATION...
620 AM MDT THU MAY 8 2008

FOR THE 12Z TAF CYCLE...TO BEGIN WITH...IFR CONDITIONS IN PLACE FOR KGLD
WHILE MVFR CONDITIONS IN PLACE FOR KMCK. BY 14Z OR 15Z...EXPECT
FOG AND IFR CONDITIONS TO LIFT OUT TO MVFR AND VFR. BY 19Z...LOW
LEVEL CUMULUS CLOUDS ARE EXPECTED TO DEVELOP AND A LOW-LEVEL
CEILING IS EXPECTED TO SET UP IN MVFR...BORDERLINE IFR CONDITIONS
AFTER 22Z WITH RAIN SHOWERS AND THUNDERSTORMS. AFTER 04Z OR
05Z...VFR CONDITIONS SHOULD RETURN TO THE REGION.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, May 8, 11:40 AM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT THU MAY 8 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT THU MAY 8 2008 /1140 AM CDT THU MAY 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND WEST OF THE COLORADO
BORDER EARLY THIS AFTERNOON SPREADING EAST ACROSS THE TRI-STATE AREA
THROUGH THE EVENING HOURS. SUPERCELL THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS APPEAR LIKELY ACROSS MUCH OF
WESTERN KANSAS. THE ACTIVITY IS EXPECTED TO MOVE SOUTH AND EAST AWAY
FROM THE AREA BY 9 PM MDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ALONG
AND NORTH OF HIGHWAY 36 ON FRIDAY. SOME OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT.

In the hours before

Local storm report, May 8, 3:52 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM MDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             6 W RUSSELL SPRINGS     38.91N 101.29W
05/08/2008  E1.00 INCH       LOGAN              KS   PUBLIC

&&

JMARTIN
Local storm report, May 8, 3:54 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             9 NNW SHARON SPRINGS    39.01N 101.82W
05/08/2008  E0.88 INCH       WALLACE            KS   TRAINED SPOTTER

            HAIL COVERING THE GROUND

&&

SJOHNSON
Local storm report, May 8, 3:58 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             SHARON SPRINGS          38.89N 101.75W
05/08/2008  E1.00 INCH       WALLACE            KS   LAW ENFORCEMENT

&&

SJOHNSON
Local storm report, May 8, 4:04 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             3 NW WALLACE            38.94N 101.63W
05/08/2008  E1.00 INCH       WALLACE            KS   TRAINED SPOTTER

            HAIL BREAKING WINDOWS.

&&

SJOHNSON
Local storm report, May 8, 4:10 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     SHARON SPRINGS          38.89N 101.75W
05/08/2008                   WALLACE            KS   TRAINED SPOTTER

            6 INCH DIAMETER BRANCHES DOWN. WITH NICKEL SIZE HAIL.

&&

SJOHNSON
Local storm report, May 8, 4:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     8 SSE SHARON SPRINGS    38.79N 101.70W
05/08/2008  M63 MPH          WALLACE            KS   MESONET

&&

SJOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:29 PM CDTTornado WarningGLDGreeley, Wichita61 min
May 8, 3:21 PM CDTSevere Thunderstorm WarningGLDGreeley, Sherman, Wallace39 min
May 8, 3:28 PM CDTSevere Thunderstorm WarningGLDLogan47 min
May 8, 3:30 PM CDTSevere Thunderstorm WarningGLDWichita60 min
May 8, 3:35 PM CDTSevere Thunderstorm WarningGLDWichita55 min
May 8, 3:47 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace43 min
May 8, 3:57 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Wallace18 min
May 8, 4:00 PM CDTTornado WarningGLDWichita30 min
May 8, 4:06 PM CDTTornado WarningGLDLogan, Wallace24 min
May 8, 4:11 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas49 min
May 8, 4:55 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Wichita50 min
May 8, 5:32 PM CDTSevere Thunderstorm WarningGLDGove28 min

Nearby

Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.